MAUDE Adverse Event Report: COOK IRELAND LTD CYSTOTOME CYSTOENTEROSTOMY NEEDLE KNIFE; KNS UNIT, ELECTROSURGICAL, ENDOSCOPIC

COOK IRELAND LTD CYSTOTOME CYSTOENTEROSTOMY NEEDLE KNIFE; KNS UNIT, ELECTROSURGICAL, ENDOSCOPIC
Catalog Number CST-10
Medical Device Problem Code Retraction Problem (1536)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/24/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This event is currently still under investigation.A follow up report will be submitted with the investigation conclusions.This event is currently still under investigation.A follow up report will be submitted with the investigation conclusions.
 
Event or Problem Description
It was reported that the customer has had huge difficulties with cystotome.He said the main problem is that he cannot separate catheter when placing the stent in patient.Using the cystotome: placing the inner catch first and burning small hole(1) then pressing the outer catheter 10 fr over the inner and burning 2nd time(2) - then usually you retract the inner-catch because you want to place a stent in the hole to drain the cyst - if you do not place a stent the patient has a hole that clots and will not get drain for the bacterial fluid.In these cases(all 3) it was not possible to retract the inner-catch - it was stuck - and they had to pull every tool out and finish all procedures at or.It was confirmed that there was a delay in the procedure as a result of the device failure.The patient required surgery in the or to complete the procedure with another device.The customer has used the cystotome for 15 years and are quite skilled using it.This is the 3rd time in 2 weeks.Reference also related report# 3001845648-2016-00371 and report# 3001845648-2016-00372.
 
Additional Manufacturer Narrative
The device involved in this complaint was not returned to cirl for a lab evaluation, however there were two unused devices returned unopened in their original packaging.During the lab evaluation of the two unused devices it was noted by the engineering representatives that the inner wire [proximal electrode (part a)], inner 5fr catheter and other 10fr catheter were unscrewed and removed from each other with ease.When the devices were twisted in a tortuous path, they remained easily moveable with respect to one another.There were no defects found on the unused devices that could have contributed to this event.The returned devices functioned as intended.It was noted that this device should only be used to create the hole, after which the inner wire [proximal electrode (part a)] should be removed and a new wireguide should be placed through the inner 5fr catheter which is inside the 10fr catheter.The inner 5fr catheter and other 10fr catheter should then be removed together over the new wireguide and a stent placed using a stent introductory system.The cst-10 device is not suitable to be used as a stent introduction system.Input from product management suggests that the customer did not follow the sequence in the ifu which could have contributed to the event ¿when the complaint says ¿it is stocked in all 3 cases ¿ so that he is not able to place a stent over a wire in the same procedure¿.I think it is referring to the 5fr catheter being stuck within the 10fr catheter not the wire being stuck.From the complaint details it seems to read as if both the initial cut using the needle knife and the second cut using the 10fr diathermic ring had been completed, but not per the ifu.The method outlined in the ifu to achieve both cuts is to push the 10 fr catheter while slightly pulling back the inner 5fr catheter (which requires partial separation of the two) after the first cut and before the second cut and also to introduce a wire guide during this time also.It does not appear this was done.¿when using the cystotome the doctor (per (b)(6)) first push the inner catheter into the cyst (using xray as view) burn the first hole in which he pushes the outer catheter into to burn again(to make the hole fit to 10 fr plastic stent¿ the easiest way to introduce a wire guide is to remove ¿proximal electrode (part a) which is attached to the needle knife¿ per the ifu and introduce the wire guide through the 5fr inner catheter.If a wire guide is in place there should be no reason to try to disconnect the 5fr sheath from the 10fr sheath¿.A potential root cause of this difficult removal complaint could be attributed to patient anatomy or possibly user error- if the customer did not follow the optimum usage of the device as per the ifu.However as the device involved in this event was not retuned to cirl for evaluation it was not possible to determine a root cause of this complaint.A review of the manufacturing records for lot c1269641 did not reveal any discrepancies that could have contributed to this occurrence.Upon review of complaints, this failure mode has occurred previously with this lot number; there have been three complaints issued from the same customer for the same issue.However, based on the information provided to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1269641 as there have been no other events outside of the three related events involved in this complaint.Prior to distribution, all cst-10 devices are subjected to functional checks and visual inspection to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.All products and packaging are 100% inspected for visual irregularities such as holes, dents, kinks or tears.There is a check on each device to; ¿inspect for visual defects i.E.Loose or imbedded foreign materials, rough or sharp edges, kinks, smoothness of tips.¿ and also to ¿check the continuity from the contact pin on the outer catheter sub assembly to the diathermic ring.¿ a review of the manufacturing records for cst-10 devices of lot# c1269641 did not reveal any discrepancies that could have contributed to this complaint issue.The instructions for use, that accompany this device instruct the user to inspect the device prior to use for any damage: "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use".Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
This is a follow up report following the completion of the investigation.It was reported that the customer has had huge difficulties with cystotome.He said the main problem is that he cannot separate catheter when placing the stent in patient.Using the cystotome: placing the inner catch first and burning small hole then pressing the outer catheter 10 fr over the inner and burning 2nd time - then usually you retract the inner-catch because you want to place a stent in the hole to drain the cyst - if you do not place a stent the patient has a hole that clots and will not get drain for the bacterial fluid.In these cases(all 3) it was not possible to retract the inner-catch - it was stuck - and they had to pull every tool out and finish all procedures at or.It was confirmed that there was a delay in the procedure as a result of the device failure.The patient required surgery in the or to complete the procedure with another device.The customer has used the cystotome for 15 years and are quite skilled using it.This is the 3rd time in 2 weeks.Reference also related report# 3001845648-2016-00371 and report# 3001845648-2016-00372.

Brand Name
CYSTOTOME CYSTOENTEROSTOMY NEEDLE KNIFE
Common Device Name
KNS UNIT, ELECTROSURGICAL, ENDOSCOPIC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key6188438
Report Number3001845648-2016-00373
Device Sequence Number929626
Product Code KNS
UDI-Device Identifier00827002305502
UDI-Public(01)00827002305502(17)190908(10)C1269641
Combination Product (Y/N)N
PMA/510(K) Number
K022595
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/20/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCST-10
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/24/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/24/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/20/2016
Supplement Report FDA Received Date01/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1